Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Allergic Reaction after going off birth control
    avatar
    An_249793 posted:
    I have stopped taking the pill after almost 11 years. In 3 of the 4 months since going off the pill (Karvia, generic of mircette). I have gotten hives and swelling. I have been to the ER twice and allergist several times. He has not wanted to run an allergy test because it seems very random and also suggested I have an allergy to my natural hormones. I can't seem to link any foods/new things to the reactions? is it possible that this can happen?
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Yes, there are a number of case reports in the medical literature about "allergic reactions" to hormones produced by the ovaries (estrogen/progesterone). Here is a recent example taken from the National Library of Medicine site:

    Case Rep Obstet Gynecol. 2012;2012:757854. doi: 10.1155/2012/757854. Epub 2012 Aug 9.
    Autoimmune progesterone dermatitis: a case report.
    George R, Badawy SZ.
    Source

    Department of Obstetrics and Gynecology, Upstate Medical University, Syracuse, NY 13210, USA.
    Abstract

    Background. Autoimmune progesterone dermatitis is a rare cyclic premenstrual allergic reaction to progesterone produced during the luteal phase of a woman's menstrual cycle. Patients present with a variety of conditions including erythema multiforme, eczema, urticaria, angioedema, and progesterone-induced anaphylaxis. Case. Thirty-eight-year-old woman G2P2002 presents with erythema multiforme and urticarial rash one week prior to her menses starting one year after menarche. She was treated with oral contraceptive pills and the symptoms resolved. Conclusion. This is a typical case of progesterone autoimmunity. The diagnosis is based on cyclic nature of the dermatitis. This differentiates the condition from other allergies or systemic diseases with skin manifestations. Inhibition of ovulation in such cases results in decrease in progesterone secretion and prevention of symptoms.

    An_249793, the entire article is available on line from PubMed Central. Use this link and go to upper right corner then click on "free full text article at PubMed Central". There is usually a review of other, related literature citations as part of a full article's introduction:

    http://www.ncbi.nlm.nih.gov/pubmed/22924142

    If there is a true progesterone allergy, your symptoms would likely be present in the two weeks prior to menses (ie after ovulation). If symptoms are present all month long then the less common estrogen "allergy" MIGHT be present. Here is a case report citation on this:

    Oct 22.
    Chronic urticaria and irregular menstrual cycle: a case report of effective therapy with oral contraception.
    Kasperska-Zaj 105c A, Zamlynski J.
    Source

    Chair and Clinical Department of Internal Diseases, Allergology and Clinical Immunology, Medical University of Silesia, Katowice, Poland. kasperska@plusnet.pl
    Abstract

    It has been reported that urticaria may be associated with some conditions characterized by sex hormone changes. The case presented concerns a 19-year-old patient who had severe symptoms of chronic urticaria for 3 years, concomitant with an irregular menstrual cycle and functional ovarian cysts. After a laparoscopic ovarian cystectomy the patient was treated with hormonal contraceptives. After 3 weeks the symptoms of urticaria withdrew. The patient continues to receive oral contraceptive treatment, has regular menstruation and shows no symptoms of urticaria. A diagnosis with an urticaria origin should take into consideration any changes in hormone balance as one of the possible reasons for the disease. In such cases, treatment with sex hormones may positively influence the course of the illness.

    Yours,
    Jane


    Helpful Tips

    extended period
    I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
    Was this Helpful?
    53 of 103 found this helpful

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.